Ohio, 2017

Flash Flood in Ohio, July 21, 2017

July 21, 2017 · NWS RLX · 1 event in 1 county or zone

In a high moisture atmosphere, an area of heavy rainfall moved through the middle Ohio River Valley on the morning of the 21st. Two to three inches of rain fell, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a high moisture atmosphere, an area of heavy rainfall moved through the middle Ohio River Valley on the morning of the 21st. Two to three inches of rain fell, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 7:49 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 7:49 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
849 AM EDT Fri Jul 21 2017

.SYNOPSIS...
Thunderstorm activity on the increase, with strong to severe
storms possible this weekend. Frontal system passes early next
week. Cooler high pressure crosses midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 845 AM Friday...
Increased pops across the area this morning as MCS is knocking
on our doorstep. Generally 30-40 kts of wind has been reported
across western Ohio so far, and expect similar conditions, at
least across southeast Ohio and northeast KY in the next couple
of hours. Overall though, satellite indicates warming cloud
tops, and an overall weakening trend.

Still expecting additional convection to fire up this afternoon
during peak heating, particularly across eastern zones.

As of 630 AM Friday...

Recent radar trends show a slight uptick in convection over the
eastern 1/3 of the CWA. The bigger story is thunderstorm
complex pushing east-southeast across Indiana. The latest
HRRR/HRRRx are both in agreement along with most other high res
models in tracking this feature or its remnants into the area by
late morning. This should result in a broader area of convection
by early afternoon and have increased POPS into the likely range
by 18z.

As of 400 AM Friday...

A consensus of the latest high res model guidance continues to
indicate max precip potential across the northern portions of
the area this morning. An isolated/brief heavy downpour is psbl.
Both high res and larger scale model guidance remain fairly
bullish on scattered thunderstorm development during the
afternoon. SPC has shifted the MRGL severe storm risk to the
northwest, with lack of deep-layer shear likely the limiting
factor. Locally heavy rain is a concern with moderate
instability and PW values 1.5-2.0+ inches. Some convection may
linger into early tonight but overall expect a gradual decrease
in coverage/intensity. Hot/humid conditions are expected again
this afternoon with max heat index values in the upper 90s to
low 100s from the southern WV lowlands into northeast KY/srn OH.
No changes to the heat advisory.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 430 AM Friday...

Saturday begins with a warm front over northeastern WV, which
pushes to the north and east of the area in the morning. This
paves the way for southwest flow to keep the high heat and
humidity going throughout the area Saturday. PoP grids reflect
diurnal convection beginning by midday given the high dew
points, perhaps slower timing of the warm front, and/or outflow
boundaries from previous convection.

An upper level short wave trough and low pressure system passing
north of the area drive a cold front southward through the area
Saturday night through Sunday night. This gives rise to the
increasing chance for thunderstorms, especially during the
afternoon and evening hours, as the strengthening flow
associated with the system provide sufficient deep shear to
take advantage of CAPE values up to 3 kj/kg Saturday and even 4
kj/kg on Sunday, and PW values near two inches in a narrower
axis closer to the front.

The SPC slight risk area across the north on Saturday, and then
throughout the area Sunday, reflect the southward progress of
the front, along with the higher CAPE values on Sunday, when
the slight risk is area wide.

The high PW values, together with the slow moving front, could
lead to excessive rainfall over the weekend.

A second upper level short wave trough drives a second cold
front through the area Monday night, bringing another chance
for thunderstorms Monday, again mainly during the afternoon and
evening.

Temperatures and dew points reflect the soupy summer air mass in
place this weekend, with another heat advisory possibly needed
for Saturday afternoon, in a similar areas as the current one in
northeast KY, southeast Ohio and the southern lowlands of WV.
The cold fronts bring a downturn in temperatures and dew points
Monday and Monday night, with values getting back to near
normal for late July.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 AM Friday...

The long term period brings a relief in the heat and humidity,
with high pressure providing dry weather through Thursday.
A persistent upper level high bulges farthest north over the
plains, keeping the upper level flow mainly out of the west
northwest, and another system or complex may approach from that
direction Thursday night, as the portion of the upper level
high over the southeastern U.S. backs off.

Highs, lows and dew points will be lowest Tuesday and Tuesday
night, in the fresh canadian air, and then slowly moderate to at
least normal by Thursday.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 630 AM Friday...

Radar shows convective complex pushing southeast from Indiana
early this morning. High res models agree that this feature
will impact the airspace btwn 15-18z. Confidence has increased
for thunderstorms impacts at all terminals during this time and
this will be reflected in the 21/12z TAFs. Expect brief periods
of sub-VFR conditions in heavy downpours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium-High.

ALTERNATE SCENARIOS: Thunderstorms weaken/dissipate with little
to no impacts on the airspace.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    H    H    H    H    H    M    M    H    H    H    M
HTS CONSISTENCY  M    H    H    H    H    H    M    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    L    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    L    L    H    H    H    H    H    H    H    H    M

AFTER 12Z SATURDAY...
IFR possible Saturday and Sunday in heavy showers and thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from noon today to 7 PM EDT this evening for
     WVZ005>008-013>015-024>026.
OH...Heat Advisory from noon today to 7 PM EDT this evening for
     OHZ083-086-087.
KY...Heat Advisory from noon today to 7 PM EDT this evening for
     KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/99
NEAR TERM...SL/99
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...99
Hazardous weather outlook, Jul 21, 3:25 AM EST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EDT Fri Jul 21 2017

KYZ101>103-105-OHZ083-086-087-WVZ005>008-013>015-024>026-220830-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
425 AM EDT Fri Jul 21 2017

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms are possible during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Maximum heat index values will approach 100 degrees Saturday
afternoon. A heat advisory may be needed.

Strong to severe thunderstorms are possible Saturday and Sunday
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ066-067-075-076-084-085-WVZ009>011-016>020-028>032-039-040-
521>526-220830-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
425 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday and Sunday
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ003-004-WVZ027-033-034-515>520-220830-
Dickenson-Buchanan-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
425 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday and Sunday
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 8:48 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
948 AM EDT FRI JUL 21 2017

OHZ066-067-211415-
Morgan-Perry-
948 AM EDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 947 AM EDT, strong thunderstorms were clustered near Somerset,
moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, Corning, Glenford, Hemlock and Rendville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3991 8224 3990 8216 3982 8217 3982 8208
      3977 8208 3976 8193 3955 8205 3969 8237
      3974 8236 3974 8240 3992 8231
TIME...MOT...LOC 1347Z 295DEG 19KT 3982 8226

09
Special weather statement, Jul 21, 9:28 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1028 AM EDT FRI JUL 21 2017

OHZ066-067-076-211500-
Washington-Morgan-Perry-
1028 AM EDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PERRY...
NORTHWESTERN WASHINGTON AND MORGAN COUNTIES...

At 1028 AM EDT, strong thunderstorms were clustered 9 miles north of
Glouster, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
McConnelsville, Chesterhill, Malta, Corning, Stockport, Bristol,
Hemlock, Rendville, Eagleport, Burr Oak State Park, Hackney and
Bartlett.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3975 8164 3967 8164 3936 8173 3942 8185
      3945 8185 3945 8191 3952 8205 3955 8205
      3955 8211 3958 8216 3977 8207
TIME...MOT...LOC 1428Z 297DEG 27KT 3963 8202

09
Special weather statement, Jul 21, 9:32 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
1032 AM EDT FRI JUL 21 2017

OHZ067-075-076-085-086-WVZ007>009-014-211500-
Washington-Athens-Meigs-Morgan-Gallia-Jackson-Mason-Wood-Putnam-
1032 AM EDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN GALLIA...SOUTHERN MORGAN...
SOUTHEASTERN ATHENS...MASON...NORTHWESTERN PUTNAM...NORTHWESTERN
JACKSON AND SOUTHWESTERN WOOD COUNTIES...

At 1031 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Chesterhill to near
Pomeroy to near Gallipolis. Movement was southeast at 35 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Parkersburg, Belpre, Point Pleasant, Gallipolis, Ripley, Pomeroy,
Racine, Coolville, Chesterhill, Forked Run State Park, Ravenswood,
New Haven, Eleanor, Buffalo, Mason, Washington, Tuppers Plains,
Lubeck, Middleport and Chester.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 136 and 153.
 Route 50 in West Virginia between mile markers 1 and 5.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3927 8157 3885 8169 3848 8195 3873 8227
      3911 8200 3951 8189
TIME...MOT...LOC 1431Z 317DEG 30KT 3940 8186 3907 8196 3876 8218

09
Special weather statement, Jul 21, 10:02 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1102 AM EDT FRI JUL 21 2017

OHZ067-075-076-085-086-WVZ007>009-014-017-211530-
Washington-Athens-Meigs-Morgan-Gallia-Jackson-Wirt-Mason-Wood-Putnam-
1102 AM EDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MEIGS...WESTERN
WASHINGTON...SOUTHEASTERN GALLIA...EASTERN MORGAN...SOUTHEASTERN
ATHENS...MASON...NORTHWESTERN PUTNAM...WEST CENTRAL WIRT...NORTHERN
JACKSON AND WOOD COUNTIES...

At 1101 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near McConnelsville to 10 miles southeast
of Chesterhill to Forked Run State Park to 8 miles south of
Gallipolis. Movement was southeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Parkersburg, Marietta, Belpre, Point Pleasant, Gallipolis, Ripley,
McConnelsville, Beverly, Racine, Coolville, Forked Run State Park,
Vienna, Ravenswood, Williamstown, New Haven, Eleanor, Buffalo,
Sandyville, Mineralwells and Washington.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 134 and 182.
 Route 50 in West Virginia between mile markers 1 and 14.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3969 8164 3967 8164 3966 8159 3959 8159
      3959 8153 3956 8151 3927 8143 3898 8149
      3853 8194 3866 8234 3911 8188 3941 8180
      3974 8187
TIME...MOT...LOC 1501Z 294DEG 26KT 3965 8178 3939 8172 3908 8180 3869
8221

09
Special weather statement, Jul 21, 10:29 AM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston WV
1129 AM EDT FRI JUL 21 2017

OHZ076-WVZ008>011-014>017-019-211600-
Washington-Jackson-Roane-Ritchie-Wirt-Kanawha-Wood-Pleasants-Tyler-
Putnam-
1129 AM EDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WASHINGTON...PLEASANTS...WESTERN RITCHIE...NORTHWESTERN KANAWHA...
NORTHERN PUTNAM...WESTERN TYLER...WIRT...WESTERN ROANE...JACKSON AND
CENTRAL WOOD COUNTIES...

At 1128 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Marietta to near
Mineralwells to near Kenna to near Eleanor. Movement was southeast at
35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Marietta, Nitro, Ripley, Spencer, Winfield, St. Marys, Elizabeth,
Jefferson, South Charleston, St. Albans, Dunbar, Williamstown,
Sissonville, Eleanor, Poca, Belmont, Sandyville, Mineralwells, Cross
Lanes and Kenna.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 109 and 135,
between mile markers 156 and 167, near mile marker 175, near mile
marker 177, and between mile markers 180 and 186.
 Interstate 77 in Ohio between mile markers 1 and 5.
 Interstate 64 in West Virginia between mile markers 38 and 52.
 Route 50 in West Virginia between mile markers 11 and 33.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3959 8135 3959 8128 3961 8127 3958 8126
      3958 8113 3954 8101 3906 8118 3898 8122
      3894 8127 3890 8126 3859 8142 3834 8176
      3852 8206 3867 8185 3868 8177 3871 8180
      3874 8176 3922 8151 3961 8140
TIME...MOT...LOC 1528Z 298DEG 28KT 3957 8138 3921 8148 3873 8172 3852
8199

09

The radar

The Cincinnati radar (KILN), 140 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
July 21, 10:30 AM EST to 12:00 PM EST
Where
Perry County, 0.97 mi ENE of Mainsville to 0.88 mi WNW of New Lexington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.725, -82.233

Up to one foot of water collected on the midway at the Perry County Fairgrounds due to flooding on Rush Creek. The amusement rides were shut down for the afternoon, but reopened in time for the evening events.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703010.